Louisiana, 2024

Damaging Winds in Louisiana, March 22, 2024

March 22, 2024 · NWS LCH · 2 events in 1 county or zone

A line of thunderstorms moved through southwest Louisiana producing isolated severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A line of thunderstorms moved through southwest Louisiana producing isolated severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 21, 9:05 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 21, 9:05 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1005 PM CDT Thu Mar 21 2024

...New UPDATE, MARINE...

.UPDATE...
Wx map shows continued tight pressure gradient across the Northern
Gulf keeping strong easterly winds around 20-25 kts with gusts
near 30 kts across the coastal waters. Further inland, winds taper
off, mainly east around 10-15 mph along and south of I-10, 5 mph
or less further inland. Radar showing severe thunderstorm just
west of Hardin county in Southeast Texas. Expect chances of
showers and thunderstorms to increase significantly after Midnight
through daybreak as an expected squall line over Central Texas
this evening quickly moves east and intensifies. Latest short
term guidance continues to show the strongest thunderstorms with
the strongest winds likely to pass along and south of the I-10
corridor into the coastal waters. Anticipating the increased (or
continued increased) inflow ahead of this line, increased the
marine winds overnight and extended the Small Craft Advisory, see
marine discussion. Otherwise, majority on forecast remains on
track.

08/DML

&&

.SYNOPSIS...
Issued at 343 PM CDT Thu Mar 21 2024

Latest WV imagery and UA analysis shows a compact upper low
spinning over NW TX, embedded within a shortwave trough traversing
the southern plains. An impulse rounding the southeast flank of
the trough was producing a widespread rain shield across SW LA and
SE TX, with a couple of bands of very strong/severe storms noted
well offshore, at least 120 miles off the Cameron Parish coast.

At the surface, a weak trough is noted along the TX coast, with
mostly easterly winds across the area. The widespread rain and
clouds have held temperatures fairly steady today in the middle
50s to lower 60s.

Another round of storms is anticipated overnight as the core of
the upper low crosses the region, ushering a cold front through
the region. Dry and pleasant conditions are expected for the
weekend, with another strong storm system expected to move through
the area on Monday into Tuesday.

24

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 343 PM CDT Thu Mar 21 2024

A brief respite from the rain is expected this evening as the
disturbance aloft moves further east. CAM guidance has been in
generally good agreement over the past 24 hours of a possible
squall line moving through the region overnight tonight in concert
with the upper trough axis/cold front. Forecast soundings show
decent wind profiles, with good deep layer shear, but overall
instability appears weak with a rather stable boundary/near
surface layer. This will likely lead to elevated convection,
reducing the potential for tornadoes, but the potential for bowing
segments keeps a risk for damaging wind gusts. Limited instability
and modest lapse rates will keep any hail risk marginal, and the
overall outlook for severe weather tonight is now considered
marginal per the latest SPC Day 1 SWO.

The line of storms will quickly shift east overnight, exiting our
eastern parishes by 14-15Z. Wrap around moisture associated with
the upper low will keep clouds in place through the day, with a
few showers possible as well. The front will not bring anything in
the way of colder temperatures but should keep lows and highs more
aligned with climatological normals.

Drier air will move into the region with the passage of the upper
low, with surface high pressure building south into the area for
the weekend. Dry weather will prevail on Saturday, with partly
cloudy to mostly sunny skies expected. Daytime highs will climb
into the 70s areawide while lows Saturday night fall back into the
upper 40s to middle 50s.

24

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 343 PM CDT Thu Mar 21 2024

Onshore flow really picks up Sunday and especially on Monday as a
large longwave trof moves into the central US. PWATS/TDs will rise
into Monday with increasing showers/storms. Given the
moisture/forcing and available instability, severe weather will be
possible. In fact, the SPC generally has areas north of I-10 in a
15% chance for severe weather. This is something that we will be
watching closely as we move into the weekend. The biggest questions
will be timing as some model differences remain and then the
strength of the marine layer/potential destabilization. However
regardless of strong destabilization, the forcing and wind fields
should alone be enough for at least some severe risk, with the
northern portion of the CWA seeing the greatest probabilities.

Thereafter, cooler temps and drier offshore flow will take hold.
Daytime highs will drop back into the lower 70s Tuesday/Wednesday.
However a warming trend is then expected as midlevel ridging
traverses the area. Daytime highs late next week may approach 80
degrees with a return of onshore flow.

78

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Thu Mar 21 2024

MVFR to VFR conditions are present across the region with light to
moderate rain across Acadiana. Thunderstorms will form along a
boundary in Texas and will move across the region from the west to
east. This round of convection will start around midnight (06Z).
The line should be done around sunrise (12Z) with lingering low
clouds into the mid morning. While the thunderstorms conditions
will drop to IFR or LIFR with heavy rain and gusty winds.

&&

.MARINE...
Issued at 925 PM CDT Thu Mar 21 2024

Strong easterly winds will gradually taper off by daybreak as a
surface low and cold front move across the area. Expect a line of
strong to possibly severe thunderstorms moving west to east overnight
in conjunction with a cold frontal passage. In anticipation of the
increased inflow ahead and along the line of thunderstorms, extended
the Small Craft Advisory through 4 AM CDT for all marine zones,
and 4 AM-7 AM CDT for all marine zones from Cameron eastward. Of
course, if short term winds (2 hours or less) associated with the
thunderstorms exceed 34 kts, Special Marine Warnings will be issued.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  69  50  71 / 100  60  10   0
LCH  56  74  53  75 /  90  20  20   0
LFT  56  75  54  75 /  90  60  20   0
BPT  59  77  55  78 /  80  10  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ430-432-450-
     470.

     Small Craft Advisory until 7 AM CDT Friday for GMZ435-436-452-
     455-472-475.

&&

SHORT TERM...08
LONG TERM....78
AVIATION...14

In the hours before

Special weather statement, Mar 21, 11:55 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1255 AM CDT Fri Mar 22 2024

LAZ074-141-142-152-241-242-220630-
Upper Vermilion LA-Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-East Cameron LA-
1255 AM CDT Fri Mar 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON...JEFFERSON
DAVIS AND SOUTHEASTERN CALCASIEU PARISHES THROUGH 130 AM CDT...

At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles Regional Airport, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Lake Charles, Jennings, Welsh, Iowa, Lake Arthur, Fenton, Lacassine
National Wildlife Refuge, Hayes, Moss Bluff, Klondike, Hacketts
Corner, Lebleu Settlement, Pine Island, Thornwell, Lowry, Sweet Lake,
Gibbstown, Holmwood, Bell City, and Roanoke.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 31 and 65.
 Interstate 210 between mile markers 7 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3033 9326 3038 9265 3014 9262 3013 9263
      3013 9262 3012 9263 3010 9262 3009 9263
      3009 9262 3002 9261 3002 9262 2987 9261
      2985 9308
TIME...MOT...LOC 0555Z 248DEG 40KT 3015 9320

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Mar 22, 12:08 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
108 AM CDT Fri Mar 22 2024

LAZ074-220630-
East Cameron LA-
108 AM CDT Fri Mar 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMERON PARISH THROUGH
130 AM CDT...

At 108 AM CDT, Doppler radar was tracking a strong thunderstorm near
Heberts Marina, or 7 miles north of Cameron, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cameron, Creole, Heberts Marina, and Rutherford Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2974 9308 2976 9312 2978 9323 2977 9333
      2979 9332 2980 9333 2984 9333 2984 9326
      2986 9324 2993 9324 2997 9327 3002 9327
      3003 9315 2976 9306 2974 9304
TIME...MOT...LOC 0608Z 278DEG 28KT 2991 9326

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Mar 22, 12:34 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
134 AM CDT Fri Mar 22 2024

LAZ074-242-220700-
Southern Jefferson Davis LA-East Cameron LA-
134 AM CDT Fri Mar 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON PARISH
THROUGH 200 AM CDT...

At 134 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lacassine National Wildlife Refuge, moving southeast
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Klondike, Lacassine National Wildlife Refuge, and Lowry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2988 9307 3005 9291 3004 9262 3001 9262
      2966 9268
TIME...MOT...LOC 0634Z 298DEG 30KT 2989 9292

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Denson
Special weather statement, Mar 22, 12:41 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
141 AM CDT Fri Mar 22 2024

TXZ180-201-261-515-516-220715-
Hardin TX-Northern Orange TX-Southern Jasper TX-Upper Jefferson TX-
Tyler TX-
141 AM CDT Fri Mar 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TYLER...HARDIN...
NORTHWESTERN ORANGE AND SOUTH CENTRAL JASPER COUNTIES THROUGH 215 AM
CDT...

At 140 AM CDT, Doppler radar was tracking a strong thunderstorm near
Honey Island, or near Saratoga, moving east at 65 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Kountze, Sour Lake, Saratoga, Evadale,
Fred, Wildwood, Thicket, Bevil Oaks, Pine Forest, Lakeview, Caney
Head, Votaw, Weiss Bluff, Honey Island, Batson, and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9454 3054 9455 3059 9409 3055 9409
      3054 9407 3052 9407 3052 9405 3020 9398
      3011 9444 3011 9460 3023 9464 3049 9469
TIME...MOT...LOC 0640Z 255DEG 55KT 3036 9450

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Denson
Special weather statement, Mar 22, 12:49 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
149 AM CDT Fri Mar 22 2024

TXZ201-515-516-615-616-220715-
Hardin TX-Northern Orange TX-Lower Jefferson TX-Southern Orange TX-
Upper Jefferson TX-
149 AM CDT Fri Mar 22 2024

...A STRONG THUNDERSTORM WILL IMPACT JEFFERSON...SOUTHEASTERN HARDIN
AND WESTERN ORANGE COUNTIES THROUGH 215 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hamshire, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Port Neches, Vidor, Sour Lake,
Nome, Hamshire, Central Gardens, Bevil Oaks, China, Rose City, Pine
Forest, Port Acres, Fannett, La Belle, Southeast Texas Regional
Airport, Winnie, and Sea Rim State Park.

This includes Interstate 10 in Texas between mile markers 867 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2989 9436 2989 9444 3012 9445 3020 9401
      3024 9399 3024 9389 2968 9401 2966 9409
      2957 9435
TIME...MOT...LOC 0649Z 258DEG 46KT 2990 9437

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Denson
Special weather statement, Mar 22, 12:57 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
157 AM CDT Fri Mar 22 2024

LAZ074-152-252-220730-
Upper Vermilion LA-Lower Vermilion LA-East Cameron LA-
157 AM CDT Fri Mar 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON AND
NORTHWESTERN VERMILION PARISHES THROUGH 230 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Klondike, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Kaplan, Gueydan, Klondike, Wright, and Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2980 9285 2994 9275 3004 9271 3000 9219
      2968 9243
TIME...MOT...LOC 0657Z 277DEG 35KT 2992 9261

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Denson

The radar

The Lake Charles radar (KLCH), 34 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
March 22, 12:59 AM CST
Where
Cameron County, 12.29 mi NW of Grand Lake Lake
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.000, -92.890

Mesonet station LACL1 in Lacassine recorded a wind gust of 52 knots.

Thunderstorm Wind, Cameron

When
March 22, 2:11 AM CST
Where
Cameron County, 2.77 mi ESE of Cameron
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
29.780, -93.290

Mesonet station XCAM in Cameron recorded a wind gust of 53 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168801, 1168802.